Alert archive / Texas / Special Weather Statements in 2021
Special Weather Statement, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this special weather statement at Aug 17, 2021, 2:52 PM CDT for Kinney County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2021, 2:52 PM CDT (19:52 UTC)
- Expired
- Aug 17, 2021, 3:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Austin/San Antonio, TX
- Hail
- 0.50 in
- Wind
- 40
County Kinney County, TX
The radar
The Laughlin AFB radar (KDFX), 69 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 7.9 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1588 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 890 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
770
WWUS84 KEWX 171952
SPSEWX
Special Weather Statement
National Weather Service Austin/San Antonio TX
252 PM CDT Tue Aug 17 2021
TXZ183-202-172030-
Kinney TX-Val Verde TX-
252 PM CDT Tue Aug 17 2021
...A strong thunderstorm will impact portions of northwestern Kinney
and southeastern Val Verde Counties through 330 PM CDT...
At 251 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 8 miles northwest of Del Rio, moving northeast at 15
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Del Rio, Lake View, Amistad Village, Black Brush Point, Val Verde
Park, Diablo East, Cienegas Terrace, Governors Landing, Long Point,
Devils Shores, 277 South Boat Ramp, 277 North Campground, San Pedro
Canyon, Rough Canyon Recreation Area, Spur 406 Campground, Rock
Quarry Campground, Salem Point and Lake Ridge Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2974 10081 2949 10060 2930 10088 2933 10094
2935 10095 2936 10100 2941 10104 2942 10104
2944 10106 2946 10106 2947 10111 2949 10112
TIME...MOT...LOC 1951Z 234DEG 14KT 2946 10099
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
$$
RUNYENWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Aug 17, 2:38 PM CDT, 14 minutes earlier.
Area forecast discussion, Aug 17, 2:38 PM CDT, 14 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 238 PM CDT Tue Aug 17 2021 .SHORT TERM (Tonight through Wednesday Night)... An unsettled weather pattern has become established across the northern half of the state and into the southwestern US thanks to a trough axis with several shortwave disturbances embedded within. Additionally, abnormally high moisture situated over the region with PWATS ranging from 1.7 to 2.2 inches across the area. Both the 12Z RAOBS at DRT and CRP recorded PWATS above 2 inches this morning. To the north throughout the morning, a convective complex slowly advanced eastward across the San Angelo CWA, producing rainfall amounts as high 5 to 9 inches and areas of flash flooding. An extension of this complex has also developed activity across portions of Val Verde County. As this complex moves slowly east, additional activity may develop out ahead in warmer and more unstable air where CAPE values are higher. Some activity associated with the seabreeze is also possible this afternoon over the Coastal Plains. While models suggest that the highest rainfall amounts should continue to focus mainly north of our CWA, locally heavy rainfall will be possible where a quick 1 to 3 inches may fall. HREF 24 hr ensemble mean and probability matched mean guidance support this potential. Hi-res model guidance suggest that a second complex could potentially develop and advance across portions of Val Verde County from this evening through tonight. This may be where some of the greatest rainfall amounts could also setup. The WPC places a marginal risk for excessive rainfall from Del Rio to Austin northward while a slight risk exists from Llano to Rock Springs northward into San Angelo's CWA through 12Z Wednesday. Even with greater rainfall chances existing primarily outside of the Austin and San Antonio metro areas, enough uncertainty exists regarding the evolution of the activity to maintain 20 to 40 PoPs throughout the nighttime hours. High temperatures are expected to hold in the 80s for portions of the Hill Country and Southern Edwards Plateau today where the higher concentration of cloud cover and rainfall exists closest to the convective complex seen to our north. Elsewhere, more sunshine is expected, and should see temperatures reach into the low to middle 90s. Heat indices could even eclipse 105 degrees for some locations in the Coastal Plains. Tonight will trend on the warm and humid side with overnight lows in the mid to upper 70s. Uncertainty exists into Wednesdsay's forecast, as it will become highly contingent on how the weather plays out from this afternoon through tonight. Overall, we do expect continued chances for rain and thunderstorms with moisture levels remaining elevated and upper level support remaining favorable. Storms could be locally heavy with the greatest focus across portions of the Southern Edwards Plateau and/or Hill Country. The WPC again highlights a marginal risk on the day 2 excessive rainfall outlook for locations generally along I-35 and north/westward. With regard to temperatures, highs again struggle to make it out of the 80s for portions of the northern areas while locations seeing more sunshine warm back into the low to mid 90s. Another warm and very humid night is expected for Wednesday night. && .LONG TERM (Thursday through Tuesday)... The start of the period will see a continued threat for rain and thunderstorms, but coverage will slowly, but surely begin to decrease by the weekend. Temperatures will remain at or slightly below seasonal normals through late week, as increased moisture and cloud cover, along with saturated soils, act to keep temperatures in check during the daytime hours. On Thursday and Friday, the Subtropical Ridge will start to slowly migrate westward over the northern Gulf Coast, centered over Louisiana by Saturday morning. Meanwhile, what is expected to be Hurricane Grace over the southwestern Gulf of Mexico will be making landfall over eastern Mexico over the western Bay of Campeche. This could send a plume of higher PWATs in our direction, especially south of the US-57/I-10 corridor. Both the GEFS and ECMWF ensemble are signaling PWATs in excess of 2" Saturday through the day and into the evening. Additionally, with the region still being on the western periphery of the Subtropical Ridge, showers and thunderstorms appear possible for areas generally south of an Austin to Del Rio line through Saturday evening. Beyond Saturday, the remainder of the forecast looks hot and dry, and also quite humid, as the Subtropical Ridge slides westward and takes a firm hold of the region by the start of next week. Expect afternoon highs in the upper 90s, with morning lows having trouble dipping below 80 at times for some spots. Factor in the humidity, and heat indices, especially east of I-35 will remain elevated, in the 103-108 range. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 76 93 77 95 77 / 30 40 20 20 - Austin Bergstrom Intl Airport 76 92 77 95 76 / 30 40 20 20 - New Braunfels Muni Airport 76 93 77 96 77 / 20 30 20 20 - Burnet Muni Airport 73 89 76 92 76 / 50 40 20 20 - Del Rio Intl Airport 78 96 78 97 77 / 50 30 30 20 10 Georgetown Muni Airport 76 91 77 95 76 / 50 40 20 20 - Hondo Muni Airport 77 94 77 95 76 / 30 30 20 10 - San Marcos Muni Airport 75 92 76 95 76 / 30 40 10 20 - La Grange - Fayette Regional 78 92 78 95 78 / 30 60 10 30 0 San Antonio Intl Airport 77 93 78 95 77 / 30 30 20 20 - Stinson Muni Airport 78 95 79 97 78 / 30 30 20 20 - && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...Brady Long-Term...Morris Decision Support...Runyen
Hazardous weather outlook, Aug 17, 3:19 AM CDT, 11 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 319 AM CDT Tue Aug 17 2021 TXZ171>173-183>194-202>209-217>225-228-180830- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 319 AM CDT Tue Aug 17 2021 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. This afternoon through tonight, showers and thunderstorms may produce locally heavy rain for locations along and north of a Del Rio to Austin line. Isolated rainfall amounts in excess of 3 inches are possible, with the highest risk along our northern border. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional showers and storms could produce locally heavy rain on Wednesday for locations along and north of a line approximately between Quemado and Hondo and west of Hondo to Llano. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Aug 17, 2:28 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
228 PM CDT Tue Aug 17 2021
TXZ183-172015-
Val Verde TX-
228 PM CDT Tue Aug 17 2021
...A strong thunderstorm will impact portions of east central Val
Verde County through 315 PM CDT...
At 227 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Long Point, or 10 miles southeast of Comstock, moving
northeast at 15 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Devils Shores, Pafford Crossing, Rough Canyon Recreation Area, Spur
406 Campground and Devils River State Nat Area Big Satan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2988 10083 2971 10070 2964 10070 2950 10102
2965 10114
TIME...MOT...LOC 1927Z 236DEG 14KT 2962 10102
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
RUNYENSpecial weather statement, Aug 17, 2:52 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
252 PM CDT Tue Aug 17 2021
TXZ183-202-172030-
Kinney TX-Val Verde TX-
252 PM CDT Tue Aug 17 2021
...A strong thunderstorm will impact portions of northwestern Kinney
and southeastern Val Verde Counties through 330 PM CDT...
At 251 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 8 miles northwest of Del Rio, moving northeast at 15
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Del Rio, Lake View, Amistad Village, Black Brush Point, Val Verde
Park, Diablo East, Cienegas Terrace, Governors Landing, Long Point,
Devils Shores, 277 South Boat Ramp, 277 North Campground, San Pedro
Canyon, Rough Canyon Recreation Area, Spur 406 Campground, Rock
Quarry Campground, Salem Point and Lake Ridge Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2974 10081 2949 10060 2930 10088 2933 10094
2935 10095 2936 10100 2941 10104 2942 10104
2944 10106 2946 10106 2947 10111 2949 10112
TIME...MOT...LOC 1951Z 234DEG 14KT 2946 10099
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RUNYENThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 7:59 PM CDT | Areal Flood Advisory | EWX | Val Verde | 3 hr |
| Aug 17, 2:28 PM CDT | Special Weather Statement | EWX | Val Verde | 47 min |
| Aug 17, 3:25 PM CDT | Areal Flood Advisory | EWX | Val Verde | 3 hr |
| Aug 17, 4:03 PM CDT | Areal Flood Advisory | EWX | Edwards, Real | 3 hr |
| Aug 17, 4:20 PM CDT | Flash Flood Warning | EWX | Val Verde | 4 hr |
Nearby
Special Weather Statements in Texas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.